Alert archive / Alabama / Tornado Warnings in 2013

Tornado Warning 8, NWS Birmingham, AL

January 30, 2013Barbour County, Bullock County, Russell County, Alabama

NWS Birmingham, AL issued this tornado warning at Jan 30, 2013, 12:26 PM CST for Barbour County, Bullock County, Russell County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2013, 12:26 PM CST (18:26 UTC)
Expired
Jan 30, 2013, 1:00 PM CST
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Barbour County, AL, Bullock County, AL, Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 30, 12:19 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WFUS54 KBMX 301826
TORBMX
ALC005-011-113-301900-
/O.NEW.KBMX.TO.W.0008.130130T1826Z-130130T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  EASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  CENTRAL RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 100 PM CST

* AT 1226 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM
  WAS LOCATED NEAR PICKETT...OR 7 MILES SOUTH OF MIDWAY...AND MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HURTSBORO...COMER...SPRING HILL...UCHEE...THREE NOTCH...RUTHERFORD
  AND HATCHECHUBBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3191 8547 3202 8565 3224 8549 3224 8543
      3231 8544 3238 8539 3223 8508
TIME...MOT...LOC 1826Z 215DEG 49KT 3205 8549

$$

75
2 follow-up statements
746 
WWUS54 KBMX 301838
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 PM CST WED JAN 30 2013

ALC011-301847-
/O.CAN.KBMX.TO.W.0008.000000T0000Z-130130T1900Z/
BULLOCK AL-
1238 PM CST WED JAN 30 2013

...THE TORNADO WARNING FOR EASTERN BULLOCK COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF EASTERN 
BULLOCK COUNTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3209 8524 3208 8543 3214 8543 3214 8541
      3215 8543 3231 8544 3238 8539 3223 8508
TIME...MOT...LOC 1837Z 219DEG 52KT 3217 8536

$$

ALC005-113-301900-
/O.CON.KBMX.TO.W.0008.000000T0000Z-130130T1900Z/
BARBOUR AL-RUSSELL AL-
1238 PM CST WED JAN 30 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN RUSSELL AND
NORTH CENTRAL BARBOUR COUNTIES UNTIL 100 PM CST...

AT 1237 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 5 MILES NORTHWEST OF SPRING HILL...OR 8 MILES
NORTHEAST OF MIDWAY...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  HURTSBORO...UCHEE...RUTHERFORD AND HATCHECHUBBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3209 8524 3208 8543 3214 8543 3214 8541
      3215 8543 3231 8544 3238 8539 3223 8508
TIME...MOT...LOC 1837Z 219DEG 52KT 3217 8536

$$

77/GLEASON
088 
WWUS54 KBMX 301850
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CST WED JAN 30 2013

ALC005-113-301900-
/O.CAN.KBMX.TO.W.0008.000000T0000Z-130130T1900Z/
BARBOUR AL-RUSSELL AL-
1250 PM CST WED JAN 30 2013

...THE TORNADO WARNING FOR SOUTHWESTERN RUSSELL AND NORTH CENTRAL
BARBOUR COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 7 PM CST.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3209 8524 3208 8543 3214 8543 3214 8541
      3215 8543 3231 8544 3238 8539 3223 8508
TIME...MOT...LOC 1850Z 219DEG 52KT 3232 8522

$$

77/GLEASON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 30, 11:32 AM CST, 54 minutes earlier.

Area forecast discussion, Jan 30, 11:32 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 AM CST WED JAN 30 2013

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

UPDATED FORECAST FOR THE LATEST PROGRESSION OF THE SQUALL LINE BOUNDARY
AND ASSOCIATED COOLING BEHIND IT AS THERE WILL BE LITTLE RISING IN
TEMPERATURES BEHIND IT AFTER THE INITIAL BIG DROP. HAVE BEEN SCALING
BACK COUNTIES FROM THE TOR WATCH AS NEEDED. ALSO...SCALED BACK THE
WIND ADVISORY AS PRESSURE GRADIENTS NOT AS TIGHT BEHIND SQUALL LINE
AS PREVIOUSLY ANTICIPATED WILL REASSESS WINDS FOR TONIGHT BEHIND
THE FRONT.

&&

.AVIATION...18Z TAF DISCUSSION.

COLD FRONT WITH ASSOCIATED SQUALL LINE IS NOW BETWEEN ANB AND MGM.
SHOWERS BEHIND THE FRONT WILL CONTINUE FOR TCL...BHM...EET AND ANB
FOR A FEW MORE HOURS ENDING WEST TO EAST. WINDS IN THOSE LOCATIONS
WILL PRIMARILY BE FROM THE WEST AROUND 10 WITH SOME SLIGHTLY
HIGHER GUSTS THIS AFTERNOON. CEILINGS WILL CONTINUE TO GRADUALLY
IMPROVE IN THESE AREAS.

MGM AND TOI WILL STILL HAVE TO DEAL WITH THE MAIN LINE AND ANY
INDIVIDUAL STORMS THAT DEVELOP AHEAD OF THE LINE. LOOK FOR
CONTINUED GUSTS OF 30 KTS AT THESE LOCATIONS UNTIL THE LINE CLEARS
THE AREA LATER THIS AFTERNOON. IFR CONDITIONS SHOULD BE EXPECTED
IN THE HEAVIER THUNDERSTORMS.

FOR TONIGHT...A SECONDARY COLD FRONT WILL PUSH THROUGH THE STATE.
WINDS WILL ONCE AGAIN BECOME GUSTY...ESPECIALLY IN THE EASTERN
HALF OF THE STATE LOCATIONS OF ANB...MGM AND TOI. SUSTAINED WINDS
OF 15 KTS WITH GUSTS APPROACHING 30 KTS WILL BE POSSIBLE. WINDS
WILL SLACK OFF NEAR SUNRISE WITH CLEARING SKIES.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...LEE...LOWNDES...MACON...MARENGO...
MONTGOMERY...PERRY...PIKE...RANDOLPH...RUSSELL...SHELBY...ST.
CLAIR...TALLADEGA...TALLAPOOSA.

&&

08/88
Hazardous weather outlook, Jan 30, 12:05 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CST WED JAN 30 2013

ALZ011>015-017>050-311815-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1205 PM CST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS AND ISOLATED TORNADOES REMAIN POSSIBLE
TODAY...ROUGHLY ALONG AND EAST OF A LINE FROM HEFLIN TO SELMA.
ISOLATED SUPERCELL STORMS AHEAD OF THE LINE WILL CONTINUE TO BE
POSSIBLE AHEAD OF THE SQUALL LINE AND WILL LIKELY CONTINUE THROUGH
INTO THE AFTERNOON. THESE CELLS WILL HAVE A CHANCE TO PRODUCE
TORNADOES BEFORE THE SQUALL LINE WORKS INTO THE AREA.

WINDY CONDITIONS WILL ALSO CONTINUE ACROSS SECTIONS OF CENTRAL
ALABAMA...MAINLY ALONG AND EAST OF AN ANNISTON TO SELMA LINE...
THROUGH 6 PM THIS EVENING. SUSTAINED WINDS OF 25 MPH...WITH GUSTS
OF UP TO 35 MPH ARE POSSIBLE. HIGHER ELEVATION LOCATIONS OF
EASTERN ALABAMA COULD SEE WIND GUSTS OF UP TO 50 MPH.

HEAVY RAINFALL FROM THE LINE OF STORMS COULD ALSO PRODUCE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THROUGH THIS AFTERNOON WITHIN THE TORNADO WATCH AREA.

In the hours before

Local storm report, Jan 30, 11:06 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      TALLADEGA               33.43N 86.10W
01/30/2013                   TALLADEGA          AL   EMERGENCY MNGR

            FLOODING REPORTED ON NORTH STREET EAST AT THE TALLADEGA
            MACHINE SHOP. FLOODING ALSO REPORTED ON SEVERAL OTHER
            STREETS INCLUDING FORT WILLIAMS STREET...ISABELL
            CIRCLE...AVENUE 8TH AND SCOTT STREET. COURT STREET AND
            MOSLEY ARE REPORTED TO BE IMPASSABLE.

&&

REM
Local storm report, Jan 30, 11:07 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1107 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      SYLACAUGA               33.18N 86.26W
01/30/2013                   TALLADEGA          AL   EMERGENCY MNGR

            LAKE TERRACE STREET FLOODED WITH CARS UP TO THE WINDOWS
            OF SOME CARS.

&&

REM
Local storm report, Jan 30, 11:08 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1108 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     FLASH FLOOD      CHILDERSBURG            33.28N 86.35W
01/30/2013                   TALLADEGA          AL   EMERGENCY MNGR

            SADIE LEE LANE AND COOPER STREET REPORTED TO BE
            IMPASSABLE DUE TO HIGH WATER.

&&

REM
Local storm report, Jan 30, 11:12 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1112 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND DMG ROCK MILLS              33.15N 85.28W
01/30/2013                   RANDOLPH           AL   EMERGENCY MNGR

            POWER LINES DOWN DUE TO GRADIENT WINDS

&&

GGOGGINS
Local storm report, Jan 30, 11:13 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1113 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      CENTER POINT            33.64N 86.68W
01/30/2013                   JEFFERSON          AL   EMERGENCY MNGR

            FLOODING REPORTED ALONG SWEENEY HOLLOW ROAD.

&&

REM
Local storm report, Jan 30, 11:40 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     FLASH FLOOD      HEFLIN                  33.65N 85.59W
01/30/2013                   CLEBURNE           AL   EMERGENCY MNGR

            INTERSECTION OF HIGHWAYS 78 AND 9 IN HEFLIN FLOODED WITH
            SIX INCHES OR MORE OF FLOWING WATER.

&&

REM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:54 AM CSTSpecial Weather StatementBMXMarion66 min
Jan 30, 4:34 AM CSTSevere Thunderstorm WarningBMXLamar, Marion41 min
Jan 30, 5:05 AM CSTTornado WarningBMXChilton40 min
Jan 30, 5:23 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston52 min
Jan 30, 5:44 AM CSTTornado WarningBMXWinston31 min
Jan 30, 5:49 AM CSTTornado WarningBMXTuscaloosa, Walker41 min
Jan 30, 6:49 AM CSTSevere Thunderstorm WarningBMXTuscaloosa56 min
Jan 30, 7:28 AM CSTSevere Thunderstorm WarningBMXSumter47 min
Jan 30, 7:53 AM CSTSevere Thunderstorm WarningBMXChilton, Coosa52 min
Jan 30, 8:00 AM CSTSevere Thunderstorm WarningBMXHale, Marengo45 min
Jan 30, 8:15 AM CSTTornado WarningBMXCoosa, Talladega45 min
Jan 30, 8:19 AM CSTAreal Flood AdvisoryBMXHale116 min
Jan 30, 8:46 AM CSTSevere Thunderstorm WarningBMXTalladega29 min
Jan 30, 8:48 AM CSTAreal Flood AdvisoryBMXBibb, Hale, Jefferson, Shelby117 min
Jan 30, 9:02 AM CSTSevere Thunderstorm WarningBMXCalhoun28 min
Jan 30, 9:08 AM CSTTornado WarningBMXCalhoun52 min
Jan 30, 9:20 AM CSTTornado WarningBMXCleburne40 min
Jan 30, 9:43 AM CSTFlash Flood WarningBMXJefferson3 hr
Jan 30, 10:09 AM CSTSevere Thunderstorm WarningBMXAutauga, Coosa, Elmore51 min
Jan 30, 10:12 AM CSTFlash Flood WarningBMXTalladega3 hr
Jan 30, 10:20 AM CSTFlash Flood WarningBMXCalhoun, St. Clair3 hr
Jan 30, 10:24 AM CSTSevere Thunderstorm WarningBMXElmore, Montgomery51 min
Jan 30, 10:31 AM CSTSevere Thunderstorm WarningBMXClay, Randolph44 min
Jan 30, 10:42 AM CSTFlash Flood WarningBMXClay, Cleburne3 hr
Jan 30, 10:53 AM CSTSevere Thunderstorm WarningBMXClay, Tallapoosa37 min
Jan 30, 10:57 AM CSTSevere Thunderstorm WarningBMXTallapoosa33 min
Jan 30, 11:08 AM CSTSevere Thunderstorm WarningBMXCleburne, Randolph37 min
Jan 30, 11:19 AM CSTSevere Thunderstorm WarningBMXElmore, Tallapoosa26 min
Jan 30, 11:26 AM CSTSevere Thunderstorm WarningBMXChambers, Randolph49 min
Jan 30, 12:10 PM CSTTornado WarningBMXBullock, Montgomery, Pike35 min
Jan 30, 12:28 PM CSTAreal Flood AdvisoryBMXChambers, Randolph, Tallapoosa3 hr
Jan 30, 12:55 PM CSTAreal Flood WarningBMXTalladega3 hr
Jan 30, 2:03 PM CSTSevere Thunderstorm WarningBMXBarbour, Lee, Pike, Russell57 min

Nearby

Tornado Warnings in Alabama, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.